South Dakota, 2012

Hail and Damaging Winds in South Dakota, July 16, 2012

July 16, 2012 · NWS UNR · 10 events in 1 county or zone

A severe thunderstorm developed along the Montana-South Dakota border and tracked northeastward across Harding County. The storm produced hail to golf ball size and wind gusts around 70 mph from south of Camp Crook to the Buffalo area and east of Redig.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed along the Montana-South Dakota border and tracked northeastward across Harding County. The storm produced hail to golf ball size and wind gusts around 70 mph from south of Camp Crook to the Buffalo area and east of Redig.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 16, 1:32 PM MST, 43 minutes earlier.

Area forecast discussion, Jul 16, 1:32 PM MST, 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
232 PM MDT MON JUL 16 2012

.DISCUSSION...LATEST WATER VAPOR IMAGERY IS SHOWING TWO MOISTURE
PLUMES WITH EMBEDDED SHORTWAVES. THE FIRST EXTENDS FROM THE PACIFIC
INTO NRN AND WESTERN PORTIONS OF THE AREA WITH THE SECOND SURGING
NORTHWARD FROM THE GULF REACHING INTO SOUTHERN SOUTH DAKOTA. 20Z
SURFACE ANALYSIS AS AN AREA OF LOW PRESSURE ON TOP OF THE CWA WITH A
FRONT SPLITTING THE CWA IN HALF FROM NORTH TO SOUTH. VISIBLE
SATELLITE HAS LOTS OF CU DEVELOPING OVER THE NORTHERN BLACK HILLS
AND AREAS NORTHWARD...WITH RADAR IMAGERY AND LIGHTNING DATA SHOWING
THUNDERSTORMS ACROSS CARTER COUNTY MONTANA.

FOR TONIGHT...EMBEDDED SHORTWAVES IN THE MOISTURE PLUMES COMBINED
WITH MOISTURE CONVERGENCE ALONG THE FRONT...MODERATELY STEEP LAPSE
RATES AND MLCAPE AROUND 1000 J/KG WILL PRODUCE SCATTERED SHOWERS AND
STORMS ACROSS THE AREA. KEPT POPS SIMILAR TO PREVIOUS
FORECAST...HOWEVER DID GO WITH COVERAGE INSTEAD OF UNCERTAINTY. NAM
IS FORECASTING AND BOUNDARIES ON THE RADAR SUGGEST THE POSSIBILITY
OF SOME STORMS ALONG THE CONVERGENCE ZONE OF THE EASTERN FOOTHILLS
THAT WILL EXTEND INTO NRN SOUTH DAKOTA THAT COULD PRODUCE SOME
DAMAGING WINDS. HAVE KEPT ANY MENTION OF SEVERE STORMS OUT OF THE
FORECAST FOR NOW...BUT WILL POSSIBLY ADD THEM IN BEFORE ISSUING AS I
CONTINUE TO MONITOR THE TRENDS THIS AFTERNOON.

THE ACTIVE PATTERN CONTINUES WITH THE MAIN FORECAST CHALLENGES
BEING STORMS AND TEMPERATURES. SURFACE HIGH OVER SOUTHERN
CANADA WILL SLOWLY PUSH THE FRONT SOUTHWARD AS A LEE TROF DEEPENS
OVER EASTERN MONTANA. THIS WILL BRING EASTERLY FLOW AND AN INCREASE
IN MOISTURE TO THE AREA. INSTABILITY COMBINED WITH SURFACE HEATING
WILL BRING A CHANCE OF STORMS TUESDAY AND WEDNESDAY. KEPT CHANCE
POPS THROUGH THIS TIME AND WENT WITH HIGHER TEMPERATURES SLIGHTLY
OVER GUIDANCE SINCE MODELS HAVE BEEN RUNNING A LITTLE LOW.

EXTENDED... UPPER LEVEL RIDGE WILL REBUILD OVER THE NORTHERN AND
CENTRAL PLAINS LATE THIS WEEK AND PERSIST INTO AT LEAST THE FIRST
PART OF THE WEEKEND. THIS WILL BRING MAINLY DRY WEATHER AND WELL
ABOVE AVERAGE TEMPERATURES TO THE AREA. HIGH TEMPERATURES WILL BE
WELL INTO THE 90S...WITH TRIPLE DIGITS LIKELY FOR MOST AREAS EAST OF
THE BLACK HILLS THURSDAY...FRIDAY...AND SATURDAY. THE RIDGE IS THEN
EXPECTED TO SLOWLY SHIFT EAST OF THE AREA OVER THE WEEKEND...
ALLOWING FOR A BETTER CHANCE OF THUNDERSTORMS ACROSS NORTHEASTERN WY
AND FAR WESTERN SD LATE SATURDAY THROUGH SUNDAY. A WEAK COLD FRONT
PASSAGE WOULD ALSO BRING SLIGHTLY COOLER AIR INTO MOST OF THE AREA
BY SUNDAY.

&&

.AVIATION...18Z TAF UPDATE
SCATTERED THUNDERSTORMS WILL DEVELOP INTO THIS EVENING ACROSS
NORTHEASTERN WY AND FAR WESTERN SOUTH DAKOTA...SPREADING EASTWARD
ACROSS MUCH OF THE FORECAST AREA TONIGHT. MVFR CONDITIONS ARE
POSSIBLE WITH A FEW OF THE STRONGER STORMS. OTHERWISE VFR CONDITIONS
ARE EXPECTED THROUGH TUESDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR BENNETT-
     HAAKON-JACKSON-MELLETTE-TODD-TRIPP-ZIEBACH.

WY...NONE.
&&

SHORT TERM...MLS
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Jul 16, 10:23 AM MST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1123 AM MDT MON JUL 16 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1123 AM MDT (1223 PM CDT) MON JUL 16 2012

...HEAT ADVISORY FOR CENTRAL SOUTH DAKOTA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG HIGH PRESSURE WILL PERSIST ACROSS THE REGION TODAY. THIS
WILL CONTINUE TO BRING TEMPERATURES WELL ABOVE AVERAGE TO THE AREA.
ACROSS CENTRAL SOUTH DAKOTA...MAXIMUM TEMPERATURES WILL REACH 100 TO
105 DEGREES THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BETTER CHANCES OF THUNDERSTORMS EXISTS TUESDAY AND WEDNESDAY...BUT
AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 168 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Harding

When
July 16, 2:15 PM MST to 2:30 PM MST
Where
Harding County, 9.3 mi SSE of Camp Crook
Measured
1.75 in hail
Reported by
Public
Coordinates
45.426, -103.906

Hail accumulated two to three inches deep.

Thunderstorm Wind, Harding

When
July 16, 2:15 PM MST to 2:30 PM MST
Where
Harding County, 9.3 mi SSE of Camp Crook
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
45.426, -103.906

The combination of hail and wind caused minor property damage.

Thunderstorm Wind, Harding

When
July 16, 2:18 PM MST to 2:23 PM MST
Where
Harding County, 10.05 mi W of Harding
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.409, -104.037

Dime sized hail also fell with the storm.

Hail, Harding

When
July 16, 2:18 PM MST to 2:23 PM MST
Where
Harding County, 9.94 mi W of Harding
Measured
0.88 in hail
Reported by
Public
Coordinates
45.405, -104.035

Thunderstorm Wind, Harding

When
July 16, 2:18 PM MST to 2:23 PM MST
Where
Harding County, 9.94 mi W of Harding
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.405, -104.035

Wind gusts were estimated at 60 mph.

Hail, Harding

When
July 16, 3:00 PM MST to 3:05 PM MST
Where
Harding County, 9.11 mi SW of Buffalo
Measured
1.5 in hail
Reported by
Public
Coordinates
45.477, -103.667

Hail covered the ground.

Thunderstorm Wind, Harding

When
July 16, 3:00 PM MST to 3:05 PM MST
Where
Harding County, 9.11 mi SW of Buffalo
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
45.477, -103.667

The combination of hail and wind caused minor damage.

Thunderstorm Wind, Harding

When
July 16, 3:00 PM MST
Where
Harding County, 8 mi S of Buffalo
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.464, -103.546

The sheriff estimated wind gusts at 70 mph.

Hail, Harding

When
July 16, 3:07 PM MST
Where
Harding County, 1.43 mi S of Buffalo to 6.77 mi S of Buffalo
Measured
1.5 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
45.560, -103.546

Hail covered U.S. Highway 85; the ground was completely white from hail.

Thunderstorm Wind, Harding

When
July 16, 4:15 PM MST
Where
Harding County, 6.67 mi E of Redig
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.272, -103.413

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387722, 387723, 387724, 387725, 387726, 387728, 387729, 387730, 387733, 401656.